Indiana, 2024

Tornadoes and Damaging Winds in Indiana, May 7 to 8, 2024

May 7 to 8, 2024 · NWS LMK · 4 events in 3 counties and zones

During the evening and early overnight hours on May 7th and 8th, a cold front moved eastward from the mid Mississippi Valley into the Ohio Valley. Ample instability was present in the warm sector ahead of the front, though poor mid-level lapse rates initially hindered storm development across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the evening and early overnight hours on May 7th and 8th, a cold front moved eastward from the mid Mississippi Valley into the Ohio Valley. Ample instability was present in the warm sector ahead of the front, though poor mid-level lapse rates initially hindered storm development across the region. Just before sunset, a few discrete cells began to develop along the Ohio River in southern Indiana, quickly gaining supercell characteristics in the presence of strong deep-layer shear. While weak mid-level lapse rates prevented explosive growth of these cells, they were strong enough to produce two weak tornadoes in southern Indiana. The tornadic cells also produced minor straight-line wind damage after the tornado lifted. Sporadic straight-line wind damage was also observed with another wave of storms later during the early morning hours of May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 7, 7:41 PM EST, 1 minute earlier. Its key messages:

  • * Potential for multiple rounds of strong to severe storms through early Thursday. All severe hazards will be possible. There is some potential that a significant severe weather event could develop Wednesday afternoon and night. * Localized flooding potential will exist where repeated rounds of heavy rainfall occur, especially Wednesday night into early Thursday. * Below normal temperatures return by Friday and persist into the weekend.
Area forecast discussion, May 7, 7:41 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
841 PM EDT Tue May 7 2024

.KEY MESSAGES...

*   Potential for multiple rounds of strong to severe storms
    through early Thursday. All severe hazards will be possible.
    There is some potential that a significant severe weather
    event could develop Wednesday afternoon and night.

*   Localized flooding potential will exist where repeated rounds of
    heavy rainfall occur, especially Wednesday night into early
    Thursday.

*   Below normal temperatures return by Friday and persist into
    the weekend.

&&

.UPDATE...
Issued at 841 PM EDT Tue May 7 2024

Storms have begun to fire across southern Illinois and southwest
Indiana in a corridor of 1.4" precipitable water, 3500 J/kg MLCAPE,
and 850mb theta-e ridging ahead of a surface boundary roughly from
St Louis to Terre Haute to Dayton. Additional development will be
possible south and southwest of the MCS over central Indiana.

Though mid-level lapse rates are weak, there are several other
factors that support the idea of severe weather over the next
several hours. Storms are entering a region of 1200 J/kg DCAPE with
steep low level lapse rates and ACARS soundings showing dry mid-
level air, supporting wind gusts reaching the surface. 60kt of
effective deep layer shear will support storm organization where
updrafts are strong enough, and with WBZ heights around 9k', hail
will be a possibility. A TBSS has already been observed with a storm
via KLVX radar.

The above factors plus sfc-500m STP > 6, 200 m2/s2 0-1km SRH, and
700-1000m LCLs support the possibility of tornadoes. SPC has issued
a Tornado Watch for all of southern Indiana and central Kentucky
until 3am EDT/2am CDT.

Residents musn't let their guard down regarding flooding. CAMS and
training of storms over central Indiana this evening suggest stripes
of heavier rain in locations that receive multiple thunderstorms,
which can lead to localized flooding issues. Flooding can be
particularly dangerous at night.

The most likely areas for severe storms and flooding appear to be
southern Indiana and north central Kentucky.

Issued at 612 PM EDT Tue May 7 2024

Quiet weather persists at this hour with warm, dry air aloft over
the region and strong forcing remaining to our north. Over the next
couple of hours the best chances for storms will continue to be off
to our north, especially over central Indiana.

Boundary showing up in visible satellite data from east central
Illinois to southeast Missouri is expected by CAMs to support
additional thunderstorm development this evening. Forcing
mechanisms, however, are subtle, with the more obvious triggers of a
surface cold front well to our west from northern Illinois to
northeast Texas and the aforementioned 5H impulse weakening slightly
as it lifts northeast. There may be a slight increase in the low
level jet from around St Louis into the Ohio Valley as the sun sets
that could assist in convective development.

While confidence in storms is not as high as earlier, patience is
often a virtue in these set-ups. It is not yet time to let our guard
down. If storms do fire, all severe hazards will be possible,
including tornadoes in a strongly sheared environment.

Issued at 422 PM EDT Tue May 7 2024

Isolated showers have developed across central Kentucky over the
past couple of hours but have struggled with weak forcing and mid-
level capping/weak lapse rates. Much stronger storms have erupted to
our northwest over Illinois along a CAPE gradient and closer to a 5H
speed max advancing from Missouri into Illinois.

In central Kentucky and southern Indiana, warm, moist air is in
place with temperatures in the mid and upper 70s and dew points into
the lower 70s...resulting in increasing SBCAPE. CAMs suggest
additional storm development after about 5pm EDT, though remaining
widely scattered as the upper impulse over Illinois lifts to the
northeast towards the southern tip of Lake Michigan, remaining to
our northwest.

If storms do develop here this evening, they will be in an
environment of dramatically increasing 0-500m SRH/STP, especially
after 7pm EDT, and thus will have to be watched closely for signs of
rotation.

Going deeper into the evening, additional storm development to our
west will begin to move into the region for a continuing chance of
severe storms, especially over southern Indiana and central
Kentucky. The most likely timing for the most widespread convective
activity appears to be between 8pm and midnight EDT. A gradual
diminishing trend in intensity is expected after midnight, though
showers and thunderstorms will continue to push southeastward
through central and southern Kentucky.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 130 PM EDT Tue May 7 2024

Latest 500 MB analysis and water vapor imagery shows a strong upper
level low pressure system over the Dakotas with plenty of jet stream
energy and associated dynamics and moisture through the mid MS river
valley and into the Ohio River Valley.  Dew point temperatures
across the region were in the upper 60s to lower 70s with a very
humid feel ahead of the cold front draped across the Mid MS river
valley. Ongoing convection from the first round of showers and
thunderstorms was pushing into the I-75 corridor.  The environment
outside of ongoing convection is uncapped based on mesoanalysis
data, which increases concern for points west of I-65 where shear is
steadily increasing.

====================================================

The next round of Thunderstorms
Timeframe: 20z (4pm EDT) - 09z (5am EDT)
Confidence on severe potential: Medium

====================================================

The next potential round of strong to severe storms will come ahead
of a cold front to our west. Storms could start firing off by mid
afternoon and push eastward into the western CWA border starting
around 20-21z. HREF guidance progs an axis of ~70 degree dewpoints
to nudge in from the southwest ahead of the front, and with low
level lapse rates at their steepest levels due to peak heating, HREF
MUCAPE generally range from 2,000-3,000 J/KG. Strong deep layer
shear of 45-55kts will be co-located with this higher instability
axis, which will support organized convection that includes
supercells. Should severe storms develop, all severe hazards would
be possible.

Additional re-development along the front overnight as it slides
into the region remains possible. Confidence is low on the severe
potential with this activity, though, as the earlier afternoon and
evening storms could leave cold pools or stabilize the atmosphere in
their wake. Assuming the storms have access to an untapped or
'recovered' warm sector, all severe hazards would be possible with
severe activity.

It's important to note that the severe weather environmental
parameters we'll observe into the overnight hours are very unusual
for this region and something we typically see only a handful of
times per year. If we get severe supercellular storms, some will be
capable of producing very large hail in excess of 2 inches. Modest
low level shear and helicity in this moderately unstable environment
could result in a strong (+EF2) tornado as well.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 130 PM EDT Tue May 7 2024

==== Significant Severe Weather Outbreak Possible Wednesday
afternoon-Wednesday Night ====

==== Local Flooding Possible Wednesday Night ====

Moderate to high confidence remains for a significant regional
severe weather event Wednesday afternoon into Wednesday night for
parts of the Ohio and Tennessee Valleys.

Synopsis: Closed upper low centered over the northern Plains
Wednesday morning will gradually work eastward towards the Upper
Mississippi Valley during the day as a weak shortwave ridge builds
over the Ohio Valley. At the surface, a quasi-stationary boundary
will be located just along the Ohio River as an elongated area of
sfc low pressure over the central plains slowly works towards
central IN by Thursday morning. As the sfc low works towards the
Ohio Valley, the stalled boundary will become a warm front with dew
points south of the boundary over southern IN and central KY in the
mid/upper 60s to even a few areas to the south near 70. As
temperatures warm into the low/mid 80s during the afternoon, the
atmosphere will quickly destabilize with SCAPE values ranging
between 1500-3000 J/kg. HREF ensemble soundings indicate 0-6km bulk
shear > 50 kt.

The main challenge will be timing and placement of initial
convection during the day Wednesday. While the setup for a
significant severe weather threat continues over the Ohio Valley as
indicated by the SPC enhanced outlook (3/5) over our entire county
warning area, there are a few elements that could potentially impact
the overall severe threat during the day Wednesday.

Hi-res models are in agreement of remnant boundaries associated with
Tuesday nights storms to be located across central TN Wednesday
morning. This boundary looks to be the focal point for convection
initiation during the day Wednesday. Timing and location of
convective activity Wednesday morning into the early afternoon could
play a large role in just how strong storms get later in the
afternoon and evening over central KY and southern IN. Some of the
hi-res convective allowing models want to develop convection over
far western KY while others start to develop activity over MO
Wednesday morning. Any cloud cover and potential outflow from this
activity arriving early in the day before maximum heating would
likely limit storm severity towards the afternoon. Another limiting
factor with early convection to our south and southwest early
Wednesday would be to limit the LLJ which is indicated by the 00z
HRRR and to some extent the NAM3K. Finally, placement of the stalled
boundary and its northern progression allowing for the CWA to be in
the deep warm moist sector behind increasing instability over the
area. A lot of the above mentioned factors will be determined by how
the storms Tuesday into Tuesday night unfold over the area. With all
that being said, all threats are still possible Wednesday afternoon
with initial cellular development before becoming more of a QLCS
ahead of an approaching cold front Wednesday night into Thursday
morning.

Tornado threat: Model sounding continue to indicate low-level
curvature on hodographs showing the potential for plenty of
streamwise vorticity ingestion by storms, with some eSTP values for
tornadoes >=EF2 Wednesday afternoon.

Hail threat: With forecast soundings showing large CAPE in the -10
to -30C hail growth zone. Strong deep layer shear and steep mid
level lapse rates keep large hail a possibility.

Wind threat: While we may not have a strong LLJ to work with, high
PWAT values leading to precipitation loading along with steep low-
level lapse rates increase the threat of strong damaging wind gusts.

Flash Flood threat: With PWAT values above 1.50" and numerous
clusters of storms Wednesday afternoon along with a line of storms
Wednesday night into Thursday moving through the area. Add to that
already wet ground from rains over the last couple of days will
increase the threat and concerned for localized flash flooding.
Especially in areas south of the Kentucky parkways that will see
heavy rain on Tuesday then again on Wednesday.

With the above mentioned limiting factors, confidence is higher for
linear severe storms associated with the approaching cold front than
the development of supercells during the afternoon and early evening
on Wednesday.

**Like any forecast, there are sources for potential bust. Any
convection that might get going Wednesday morning could decrease
instability for afternoon redevelopment, as would cloudiness being
more widespread, or stronger capping in our position well within the
warm sector. While a significant severe weather event is still a
possibility, this isn't a done deal. Stay tuned to the latest
forecast information between now and Wednesday afternoon to keep
abreast of changes.**

Thursday - Monday:

Amplified pattern develops Thursday through the remainder of the
forecast period with a large ridge building to the west and deep
trough across the eastern US. This will keep occasional
shower/storms chances in the forecast thanks to a series of
shortwave disturbances moving through the northwest flow aloft.
Temperatures during this period will be below normal for early May
with highs in the 70s and even 60s on Friday.

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 735 PM EDT Tue May 7 2024

A complex large-scale storm system will affect the airports
throughout this TAF period. As for local TSRA, the first wave is
expected to pass through the region from northwest to southeast
tonight ahead of an upper impulse over Illinois and a weak low level
jet over the Ohio Valley. The most likely timing for strong or
severe storms will be mid through late evening, with a weakening
trend expected after midnight.

The next main chance for storms will come with atmospheric
destabilization tomorrow afternoon, and even moreso tomorrow evening
as a cold front comes in from the west. Some of the storms may once
again be strong or severe, with heavy downpours likely.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...13
SHORT TERM...DM/MCK
LONG TERM...BTN
AVIATION...13
Hazardous weather outlook, May 7, 7:06 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
806 PM EDT Tue May 7 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090015-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
806 PM EDT Tue May 7 2024 /706 PM CDT Tue May 7 2024/

...TORNADO WATCH 198 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ WEDNESDAY...

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Tonight.

Scattered severe storms are possible this evening. The peak hours
for the highest chance of severe weather look to be 8pm-2am EDT,
especially in southern Indiana and north central Kentucky. Damaging
straight line wind gusts, large hail, and tornadoes will be possible.

There is a small chance of local flooding problems in spots that
receive repeated bouts of heavier storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for a significant severe weather event
Wednesday afternoon into early Thursday morning. Damaging winds,
very large hail, and tornadoes will be possible during this
timeframe.

Local flooding will also be a concern, especially in southern
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through Wednesday night as waves of
storms move through the region. Remember to stay safe when spotting!
Seek shelter if severe weather approaches your location!

GENERAL STORM MOTION OF THE DAY:

Storms this evening will move to the northeast at 40 to 45 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

The radar

The Louisville radar (KLVX), 54 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Crawford

When
May 7, 7:42 PM EST to 7:43 PM EST
Where
Crawford County, 1.17 mi SW of Sulphur Spgs to 1.01 mi SW of Sulphur Spgs
Rating
EF0
Path length
0.18 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
38.209, -86.486

The National Weather Service in Louisville, in coordination with Crawford County Indiana Emergency Management, concluded that a brief EF0 tornado touched down a tenth of a mile southwest of Sulphur Springs on the evening of May 7, 2024. The tornado touched down near the Stinking Fork just south of Sulphur Springs where it uprooted some hardwoods and scattered them in differing directions. The tornado then traveled east northeast where it destroyed the lean-to of a small barn, scattering debris|downwind. The tornado then widened to approximately 80 yards where it threw a carport about 75 yards to the northeast onto South Old Union Church Road. From here, the tornado maintained intensity with estimated 75 to 80 mph winds where a few trees were uprooted and downed in differing directions, mostly to the north of the|easterly storm motion. One healthy hardwood was even downed back|to a northwest direction, providing strong evidence of the cyclonic rotation. The tornado ended after it downed one more hardwood about 0.2 miles east southeast of Sulphur Springs just before South Old Union Church Road.

Tornado, Clark

When
May 7, 8:23 PM EST to 8:26 PM EST
Where
Clark County, 0.75 mi NE of Bennettsville to 1.93 mi NE of Bennettsville
Rating
EF0
Path length
1.19 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
38.437, -85.789

The National Weather Service in Louisville confirmed an EF0|tornado in Perry Crossing (near Sellersburg) in Central Clark|County Indiana. The tornado touched down in a field east of|Covered Bridge Golf Club, and crossed Muddy Fork before crossing|Columbus Mann Road near Pinta Place. Video photography and eye |witnesses saw 2 small tornado funnels from the supercell.

The first damage point was to three homes on Pinta Place. The|homes had shingle and roofing material loss, along with torn |gutters and awning damage. A couple of Bradford pear trees were |displaced to the north. Wind speeds were between 80 and 85 mph |with a width of 60 yards.

The tornado appeared to lift over a small lake before|touching down again at the intersection of Lumberfield Lane and|New Perry Lane. There was damage to 3 homes with shingle and|roofing material loss. One home in particular had insulation and|mud splatter thrown around all 4 sides of the house. Witnesses|saw 2 small funnels and many had their ears popping. Wind speeds|were 85 mph with a width of 60 yards. Corn stalks from the|original touch down point was thrown to this location.

Just before the house on Lumberfield, a wooden fence was pulled|apart and knocked over. Either a board from that fence or one |from a loosely connected outbuilding board was thrown through the |wall of the house near the bathroom window.

The tornado lifted just beyond the house on the east side of|Lumberfield lane, but debris from the houses landed into homes |on Meriwether Drive. This included shingles, particle board and |one impressive 2x4 impalement into the side of the house about 9 |feet off the ground.

Thunderstorm Wind, Clark

When
May 7, 8:27 PM EST
Where
Clark County, 2.14 mi SSE of Memphis
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -85.760

Trees were blown down on US Route 31 near Perry Crossing.

Thunderstorm Wind, Perry

When
May 8, 12:43 AM EST
Where
Perry County, 0.88 mi SE of Tell City
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -86.760

Several trees were uprooted with branches snapped on the southeast side of Tell City.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187013, 1187024, 1187316, 1187332.